Minnesota, 2023

Hail and Damaging Wind in Minnesota, August 8, 2023

August 8, 2023 · NWS DLH · 3 events in 2 counties and zones

A weak cold front pushing southeast out of southern Manitoba and far western Ontario led to a few isolated thunderstorms across the Minnesota Borderlands during the afternoon of the 8th. Most of the storms remained below severe limits but a few were able to produce quarter-sized hail and some minor tree damage as they moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A weak cold front pushing southeast out of southern Manitoba and far western Ontario led to a few isolated thunderstorms across the Minnesota Borderlands during the afternoon of the 8th. Most of the storms remained below severe limits but a few were able to produce quarter-sized hail and some minor tree damage as they moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 8, 12:58 PM CST, 57 minutes earlier.

Area forecast discussion, Aug 8, 12:58 PM CST, 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
158 PM CDT Tue Aug 8 2023

.MESOSCALE UPDATE...
Issued at 158 PM CDT Tue Aug 8 2023

Storms have begun along a pre-frontal trough or an area of
surface convergence over the Arrowhead into central St. Louis
county. Another broken line of showers and storms developed near
Grand Marais along the lake breeze. Additional isolated showers
and storms were percolating farther south into the Twin Ports and
the I-35 corridor. A shortwave trough with an attendant vort max
was located over southern Manitoba, far northeast North Dakota,
far northwest Minnesota, and portions of northwest Ontario along
the Manitoba border. This feature was well-defined on GOES-E water
vapor imagery.

The 18Z SPC RAP mesoanalysis shows a limited severe environment
over our area. While MUCAPE is in the 1500-2000 J/kg range, MLCAPE
is less boisterous with values between 250 and 750 J/kg.
Effective shear of 20-25 kts suggests mainly upright storms which
will mean individual storms will be short lived with a limited
hail potential. Wind gusts of 30 to 40 mph and hail of pea to dime
size (can't rule out a few pennies) are the most likely threats.

The environment improves a bit later this afternoon with forecast
MLCAPE of 500-1000 J/kg. As the shortwave trough and vort max
rotate southeastward into north-central and northeast Minnesota,
effective shear will increase to 25 to 40 knots. The increase in
instability and shear will lead to longer-lived storms and will be
more supportive of large hail. By 4-7 PM timeframe, hail up to
half-dollar size (1.25 inches) will become possible. The gusty
wind threat will diminish as shear improves. The storms will also
be capable of torrential rainfall which may cause localized minor
flooding.

&&

.UPDATE...
Issued at 1100 AM CDT Tue Aug 8 2023

Scattered showers and thunderstorms are expected to develop along
a southeastward-moving cold front this afternoon into tonight as
the front moves into portions of north-central and northern
Minnesota. Approaching vorticity and associated lift on the
leading edge of an upper-level trough over central Manitoba will
interact will interact with the front to kick of somewhat
organized convection (multicell clusters) by mid afternoon as the
front enters Koochiching County and the capping inversion erodes,
with developing thunderstorms pushing southeastwards across
primarily the MN portions of the Northland from mid-afternoon
through the evening hours. Afternoon instability is expected to
peak around 500-900 J/kg combined with around 30 knots of 0-6 km
bulk shear mainly north of a line from Park Rapids to Grand Rapids
to Hibbing to Sea Gull Lake. A few of the storms in the
aforementioned region may become strong to marginally severe, with
hail up to the size of quarters, wind gusts up to 40-60 mph,
frequent cloud-to-ground lightning, and localized heavy rainfall
as potential hazards within the strongest storms. The best window
for strong to severe thunderstorm potential would be between 4 PM
to around 10 PM before instability diminishes late this evening.

&&

.DISCUSSION...(Today through Monday)
Issued at 251 AM CDT Tue Aug 8 2023

Summary: Patchy fog this morning. Showers and thunderstorms
expected this afternoon. Cooler weather through the remainder of
the week. Another chance of precipitation this weekend.

Clouds have cleared out and winds have dropped to near zero across
portions of the Northland, therefore, this is the perfect
equation for patchy fog development. The fog is expected to mix
out as the sun rises.

A trough and associated cold front is currently over southern
Manitoba. This is expected to slowly shift east southeast through
time moving into our northern counties of MN by this afternoon.
However, current radar shows that there are showers and storms
already along the front. There is just enough instability and 30
knots of shear for these storms to develop. The shear is best
along the MN/Canada border. Therefore, would expect the
thunderstorms to remain more organized in that area. Regardless,
pops may need to be updated if the cluster of storms moves into
western portions of the CWA earlier than expected.

As noted above, the front is expected to move east southeast
rather slowly, therefore it will remain in MN for the majority of
the day before shifting to NW WI by Wednesday morning. Given the
front will move through the area overnight into WI, light showers
and isolated thunderstorms are expected as instability will be
limited due to lack of daytime heating. As the front moves east
southeast, it will encounter more instability in the afternoon
over our southern border in NW WI. Overall, not expecting any
severe as the front front moves through.

Temperatures will peak today with widespread low to mid 80s. Due
to the slow moving cold front, temperatures may struggle to reach
current forecasted highs. Models are indicating that temperatures
will be in the upper 60s mainly over NE MN. With the speed, or
lack there of, temperatures seems reasonable therefore,
temperatures in the grids may be a bit too warm despite dropping
the a few degrees.

Next chance of precipitation will be later this week is earlier
than what was expected yesterday. The ECMWF now has the storm
moving through overnight Thursday into Friday. Of the two systems,
this one does appear to be the better chance for widespread
rainfall, however, amounts dropped from previous forecast so that
leads me to wonder if this storm will do something similar and
drop further south than expected providing little rain for the
area. It's still a bit early to discuss severe chances, but the
models are not pointing to any severe initially, but by Friday
afternoon GFS does have MUCAPE of approximately 1K J/kg so severe
seems possible. This scenario will need to be watched as it
evolves over the next several model runs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1250 PM CDT Tue Aug 8 2023

Scattered showers and thunderstorms will develop along a
southeastward moving cold front by early to mid afternoon and then
move southeast across much of NE Minnesota through this evening
into tonight. Showers and storms will continue to sag south with
the front into NW WI by late tonight into Wednesday morning. Some
of these storms may become isolated strong to severe between
about 20 UTC to 02 UTC, but did not include mention of severe
winds or hail in the TAFs due to lower confidence in the coverage
of the stronger storms.

Winds remain south to southwest today at around 10 knots with
occasional gusts to 15-18 knots, though erratic winds and gusts
will be possible near any thunderstorms. Some haze lingers at
times today into tonight before the cold front moves through. May
even see some patchy fog develop for locations that see rain, but
kept fog mention out of all but HIB for tonight due to lingering
cloud cover overnight. Winds shift northwesterly behind the cold
front for Wednesday with rain generally ending, though a few
showers and storms linger near HYR and over NW WI into daytime
Wednesday.

&&

.MARINE...
Issued at 251 AM CDT Tue Aug 8 2023

Winds will be light and variable initially becoming around 10
knots with occasional gusts between 10 and 15 knots. Waves by
this afternoon will be less than a foot increase to 1 to 3 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  82  58  76  51 /  10  30  10  10
INL  79  51  70  47 /  70  30  10   0
BRD  84  58  79  51 /  10  50  20  10
HYR  83  57  80  49 /  10  40  40  20
ASX  84  60  80  53 /   0  40  30  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

MESOSCALE UPDATE...Huyck
UPDATE...Rothstein
DISCUSSION...KSE
AVIATION...Rothstein
MARINE...KSE
Hazardous weather outlook, Aug 8, 8:16 AM CST, 5 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
916 AM CDT Tue Aug 8 2023

MNZ010>012-018>021-025-026-033>038-091430-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-
916 AM CDT Tue Aug 8 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and tonight. A
few storms may be strong to severe generally north of a line from
Park Rapids MN to Grand Rapids to Hibbing to Sea Gull Lake. Hail
from pea size to quarter size, torrential rainfall which may lead
to localized minor flooding, frequent cloud-to-ground lightning,
and wind gusts of 30 to 60 mph are the main threats from the
storms.

Smoke from Canadian wildfires will lead to air quality in the
Orange or Unhealthy for Sensitive Groups category from noon today
through noon Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be additional chances of thunderstorms Thursday
afternoon and Friday. A few strong storms are possible Thursday
night and early Friday morning over central and north-central
Minnesota.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

WIZ001>004-006>009-091430-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
916 AM CDT Tue Aug 8 2023

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this evening and tonight. No
strong or severe storms are expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be additional chances of thunderstorms Wednesday,
Thursday afternoon and Friday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-091430-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
916 AM CDT Tue Aug 8 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

A few thunderstorms will be possible this afternoon through
tonight. A few strong storms are possible over the waters of the
North Shore early this evening. Hail of pea size to penny size,
occasional cloud-to-water lightning, heavy rain reducing
visibility to 1 mile or less, and wind gust of 25 to 35 knots will
be the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday morning, Thursday
night and Friday.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Special weather statement, Aug 8, 1:06 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Duluth MN
206 PM CDT Tue Aug 8 2023

MNZ025-081930-
North Cass MN-
206 PM CDT Tue Aug 8 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL CASS
COUNTY THROUGH 230 PM CDT...

At 205 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boy River, or 25 miles east of Walker, moving east at 20 mph.

HAZARD...Winds gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Remer around 225 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4704 9408 4711 9411 4719 9386 4713 9381
      4704 9381
TIME...MOT...LOC 1905Z 259DEG 16KT 4709 9405

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Unruh
Special weather statement, Aug 8, 1:21 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
221 PM CDT Tue Aug 8 2023

WIZ001-081945-
Douglas WI-
221 PM CDT Tue Aug 8 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
DOUGLAS COUNTY THROUGH 245 PM CDT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Dairyland, or 26 miles south of Superior, moving
east at 15 mph.

HAZARD...Winds gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Douglas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4630 9211 4639 9212 4643 9189 4635 9186
      4625 9190
TIME...MOT...LOC 1920Z 271DEG 13KT 4635 9205

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Unruh
Special weather statement, Aug 8, 1:28 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Duluth MN
228 PM CDT Tue Aug 8 2023

MNZ012-082000-
Northern Cook/Northern Lake MN-
228 PM CDT Tue Aug 8 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL COOK
AND NORTHEASTERN LAKE COUNTIES THROUGH 300 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Boundary Waters Canoe Area Wilderness, or 26 miles east
of Ely, moving east at 25 mph.

HAZARD...Winds gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Little Saganaga Lake around 300 PM CDT.

Other locations impacted by this storm include Ensign Lake, Hudson
Lake, Kekekabic Lake, Disappointment Lake, Thomas Lake, Alice Lake,
Gabimichigami Lake, Phoebe Lake and Knife Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4809 9085 4783 9092 4794 9143 4806 9140
      4807 9137 4807 9133 4808 9127 4810 9121
TIME...MOT...LOC 1928Z 280DEG 22KT 4802 9129

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KP/PA
Special weather statement, Aug 8, 1:44 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
244 PM CDT Tue Aug 8 2023

MNZ010-011-082015-
Koochiching MN-North St. Louis MN-
244 PM CDT Tue Aug 8 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
KOOCHICHING AND NORTHWESTERN ST. LOUIS COUNTIES THROUGH 315 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Kabetogama, or 11 miles southeast of International
Falls, moving east at 30 mph.

HAZARD...Winds gusts up to 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Kabetogama and Kabetogama Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

If on or near Kabetogama Lake, get off or out of the water. If you
can hear thunder, you are close enough to be struck by lightning.
Move to safe shelter inside a vehicle or sturdy structure now! Do not
be caught on or in the water during a thunderstorm.

&&

LAT...LON 4841 9335 4850 9335 4858 9291 4845 9284
      4833 9294
TIME...MOT...LOC 1943Z 272DEG 26KT 4846 9325

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Unruh
Special weather statement, Aug 8, 1:48 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
248 PM CDT Tue Aug 8 2023

MNZ012-082015-
Northern Cook/Northern Lake MN-
248 PM CDT Tue Aug 8 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL LAKE
COUNTY THROUGH 315 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Whyte, or 27 miles south of Ely, moving east at 30
mph.

HAZARD...Winds gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Whyte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4759 9134 4739 9142 4736 9147 4736 9148
      4745 9179 4760 9179
TIME...MOT...LOC 1947Z 281DEG 25KT 4752 9175

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KP/PA
Special weather statement, Aug 8, 1:50 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Duluth MN
250 PM CDT Tue Aug 8 2023

MNZ010-082015-
Koochiching MN-
250 PM CDT Tue Aug 8 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL
KOOCHICHING COUNTY THROUGH 315 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Waskish, moving east at 25 mph.

HAZARD...Winds gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Koochiching County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4835 9442 4838 9417 4826 9411 4813 9416
      4814 9442
TIME...MOT...LOC 1949Z 269DEG 24KT 4825 9447

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Unruh

The radar

The Duluth radar (KDLH), 194 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Koochiching

When
August 8, 1:55 PM CST to 2:00 PM CST
Where
Koochiching County, 1.66 mi NNW of Ray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.440, -93.240

Hail was mostly dime-sized but a few hailstones were quarter-sized.

Hail, St. Louis

When
August 8, 2:10 PM CST to 2:12 PM CST
Where
St. Louis County, 0.69 mi S of Kabetogama
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
48.430, -93.030

Thunderstorm Wind, St. Louis

When
August 8, 4:58 PM CST to 5:00 PM CST
Where
St. Louis County, Orr
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
48.050, -92.830

A tree about 12 to 14 inches in diameter was blown over during the storm onto power poles and broke them.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131217, 1131218, 1131220.